Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 98, NWS Wichita, KS

May 8, 2009Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2009, 3:12 AM CDT for Rice County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2009, 3:12 AM CDT (08:12 UTC)
Expired
May 8, 2009, 3:53 AM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Rice County, KS

The radar

The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:02 AM CDTSevere Thunderstorm Watch PDSSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 080812
SVRICT
KSC159-080915-
/O.NEW.KICT.SV.W.0098.090508T0812Z-090508T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RICE COUNTY IN CENTRAL KANSAS.

* UNTIL 415 AM CDT.

* AT 312 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
  LOCATED NEAR CHASE...OR 23 MILES EAST OF GREAT BEND...AND MOVING
  EAST AT 25 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ALDEN...CHASE...LYONS...RAYMOND...SILICA...STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3846 9847 3851 9811 3817 9811 3816 9814
      3815 9819 3815 9820 3817 9821 3817 9848
TIME...MOT...LOC 0813Z 257DEG 20KT 3833 9839

$$

HOWERTON
2 follow-up statements
000 
WWUS53 KICT 080833
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
333 AM CDT FRI MAY 8 2009

KSC159-080915-
/O.CON.KICT.SV.W.0098.000000T0000Z-090508T0915Z/
RICE KS-
333 AM CDT FRI MAY 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN RICE
COUNTY UNTIL 415 AM CDT...

AT 333 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
LYONS...OR 26 MILES SOUTH OF ELLSWORTH...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR LYONS BY 340 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3846 9847 3851 9811 3817 9811 3816 9814
      3815 9819 3815 9820 3817 9821 3817 9848
TIME...MOT...LOC 0834Z 257DEG 20KT 3836 9824

$$

KRC
000 
WWUS53 KICT 080853
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
353 AM CDT FRI MAY 8 2009

KSC159-080903-
/O.CAN.KICT.SV.W.0098.000000T0000Z-090508T0915Z/
RICE KS-
353 AM CDT FRI MAY 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RICE COUNTY HAS BEEN
CANCELLED...

AT 353 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3846 9847 3851 9811 3817 9811 3816 9814
      3815 9819 3815 9820 3817 9821 3817 9848
TIME...MOT...LOC 0853Z 257DEG 20KT 3838 9811

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 11:32 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 7, 11:32 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1132 PM CDT THU MAY 7 2009

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MVFR CIGS/VSBYS WILL DEVELOP OVERNIGHT ACROSS MUCH OF THE AREA.
STRONG TO SEVERE CONVECTION WILL ALSO DEVELOP BETWEEN 06Z-09Z
ACROSS WEST CENTRAL INTO PARTS OF SOUTHWEST AND SOUTH CENTRAL
KANSAS. SCATTERED SUPERCELL STORMS ARE INITIALLY EXPECTED WITH
VERY LARGE HAIL POSSIBLE AND LOCALLY DAMAGING WIND GUSTS. THE
CONVECTION IS THEN EXPECTED TO EXPAND INTO A LARGER MESOSCALE
CONVECTIVE COMPLEX TOWARD 12Z...AS IT MOVES FROM SOUTH CENTRAL
INTO PARTS OF SOUTHEAST KANSAS AND NORTHERN OKLAHOMA. PERIODS OF
IFR CONDITIONS ARE EXPECTED WITH THE CONVECTION ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS THROUGH EARLY FRIDAY MORNING. WILL
CONTINUE TO SHOW A TEMPO GROUP WITH HAIL AND STRONG WIND GUSTS AT
KICT/KHUT AND KCNU WHEN WE BELIEVE THE HIGHEST PROBABILITY OF THE
CONVECTION WILL AFFECT THE AREA. RELATIVELY SMALLER CHANCES FOR
STORMS ACROSS CENTRAL KANSAS...HOWEVER WILL SHOW A BRIEF TEMPO
PERIOD AS WELL. A GENERAL IMPROVEMENT TO VFR IS EXPECTED ACROSS
MOST AREAS EXCEPT SOUTHEAST KANSAS BY FRIDAY AFTERNOON...WITH VFR
ALL AREAS BY FRIDAY EVENING.

KED

&&

.PREV DISCUSSION... /ISSUED 831 PM CDT THU MAY 7 2009/

UPDATE...
THE SPIRIT OF THE GOING FORECAST/PREVIOUS DISCUSSION LOOK
TO BE ON TRACK WITH REGARD TO SEVERE RISK LATE TONIGHT INTO
MID-MORNING ON FRIDAY. THE 00Z KOUN SOUNDING SHOWED AN
IMPRESSIVE 4000 J/KG CAPE WITH LFC AROUND 720MB. THIS WOULD
SUPPORT PROGGED MODEL SOUNDINGS OF MOST UNSTABLE/ELEVATED
CAPE VALUES OVER 3000 J/KG DEVELOPING NORTH ACROSS THE BORDER
INTO SOUTH CENTRAL KANSAS LATER TONIGHT. CONVERGENCE WILL
INCREASE ALONG THE NOSE OF THE DEVELOPING LOW LEVEL JET
AFTER 06Z...JUST WEST OF THE FORECAST AREA...WITH THIS
FORCING/LIFT SHIFTING INTO SOUTH CENTRAL KANSAS AS THE JET
BEGINS TO VEER SLIGHTLY BY 09Z. STRONG DEEP LAYER SHEAR
SHOULD SUPPORT SUPERCELLS WITH VERY LARGE HAIL POSSIBLE AT
THE ONSET ACROSS SOUTH CENTRAL KANSAS. STRONG STORM RELATIVE
INFLOW MAY ALSO SUPPORT THE EVOLUTION INTO MORE OF A FORWARD
PROPAGATING MCS TOWARD AND AFTER 12Z...AS CONVECTION TRACKS
ACROSS THE SOUTHERN FLINT HILLS AND INTO EXTREME SOUTHEAST
KANSAS/NORTHEAST OKLAHOMA. AREAS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS...ESPECIALLY ALONG/SOUTH OF HIGHWAY 400
SEEM TO BE IN THE AREA OF HIGHEST RISK FOR THE DAMAGING HAIL
AND WINDS EARLY FRIDAY MORNING. HOWEVER SOME POTENTIAL A BIT
FURTHER NORTH IS POSSIBLE...SO WILL CONTINUE THE CATEGORY 4
HIGHLIGHT AS SHOWN IN THE HAZARDOUS WEATHER OUTLOOK AS FAR
NORTH AS KHUT TO KCNU.

DARMOFAL

PREV DISCUSSION... /ISSUED 629 PM CDT THU MAY 7 2009/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
STRONG TO SEVERE CONVECTION IS EXPECTED LATE TONIGHT INTO
FRIDAY MORNING...WITH PREVAILING MVFR CIGS/VSBYS AND PERIODS
OF IFR CONDITIONS. THE POTENTIAL FOR VERY LARGE HAIL AND
STRONG WIND GUSTS WILL EXIST. DEEP LOW LEVEL MOISTURE ACROSS
OKLAHOMA WILL ADVECT INTO SOUTH CENTRAL AND SOUTHEAST KANSAS
EARLY FRIDAY MORNING IN RESPONSE TO THE LOW LEVEL JET/ELEVATED
LIFT THAT DEVELOPS ACROSS THE AREA. THE AIRMASS WILL BECOME
POTENTIALLY VERY UNSTABLE WITH STRONG DEEP LAYER SHEAR
PRESENT. DISCRETE SUPERCELLS CAPABLE OF VERY LARGE HAIL ARE
EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL KANSAS AROUND 09Z
AND THEN PROPAGATE/DEVELOP EAST-SOUTHEAST PERHAPS INTO A MORE
ORGANIZED MCS AS IT MOVES INTO SOUTHEAST KANSAS/NORTHEAST
OKLAHOMA AFTER 12Z. HAVE SHOWN A TEMPO GROUP AT KICT/KHUT AND
KCNU WHEN WE BELIEVE THE HIGHEST PROBABILITY OF THE CONVECTION
WILL AFFECT THE AREA. RELATIVELY SMALLER CHANCES FOR STORMS
ACROSS CENTRAL KANSAS AND WILL ONLY SHOW AS VCTS FOR NOW. A
GENERAL IMPROVEMENT TO VFR IS EXPECTED ACROSS MOST AREAS
EXCEPT SOUTHEAST KANSAS BY FRIDAY AFTERNOON.

KED

PREV DISCUSSION... /ISSUED 240 PM CDT THU MAY 7 2009/

DISCUSSION...

MAIN FORECAST CONCERN: SEVERE WEATHER POTENTIAL THIS PM INTO FRIDAY
MORNING.

TONIGHT-FRIDAY:
WEAK SURFACE FRONT FROM SERN NE INTO NWRN KS WILL SLIDE INTO
CNTRL/S-CNTRL KS BY LATE THIS PM/EARLY EVE IN RESPONSE TO AN UPPER
TROF MOVING ACROSS THE UPR MS VLY. THE SURFACE FRONT BECOMES HARDER TO
IDENTIFY AS THE NIGHT PROGRESSES. SURFACE DEWPOINTS ALREADY IN UPPER
60S AS ANTICIPATED...AND WITH TEMPS CLIMBING TO AROUND 80/LWR
80S...SBCAPES OF 2000-3000J/KG WILL BE IN PLACE LATE THIS PM/EVE.
DEEP LAYER SHEAR LOOKS STRONG AROUND 50 KT. CONVERGENCE ALONG
BOUNDARY STILL LOOKS WEAK IN OUR AREA WITH SOME WEAK CAPPING TO
OVERCOME. SMALL CHANCE FOR AN ISOLATED SUPERCELL TO DEVELOP NEAR THE
BOUNDARY LATE THIS PM/EARLY EVE. THE BETTER THREAT FOR MORE
WIDESPREAD SEVERE WEATHER WILL BE LATE TONIGHT INTO FRI AM. GFS/NAM
REMAIN CONSISTENT SHOWING A 50KT SRLY LOW-LEVEL JET DEVELOPING
TONIGHT OVER OKLAHOMA...NOSING INTO THE E-W 850 BAROCLINIC ZONE OVER
SRN KS. THIS WILL RESULT IN STRONG MOISTURE
TRANSPORT/INSTABILITY/ISENTROPIC LIFT INTO AND JUST N OF THE FRONTAL
ZONE OVER SRN KS. IMPRESSIVE ELEVATED CAPES OF 2500-3500
J/KG...EFFECTIVE SHEAR OF 45-55 KT...STEEP LAPSE RATES IN THE
FAVORABLE HAIL GROWTH REGION WILL BE SUPPORTIVE OF SUPERCELLS WITH
GIANT HAIL FOR AT LEAST A FEW HOURS. AS THE LOW-LEVEL JET VEERS EARLY
FRI AM...MODELS HINT THAT AN MCS MAY FORM AS THE ACTIVITY CONGEALS
AND MOVES THRU SERN KS/NERN OK. THIS COULD RESULT IN LOCALLY HEAVY
RAINFALL/STRONG WINDS IN ADDITION TO STILL SOME LARGE HAIL. WILL ISSUE
A FLASH FLOOD WATCH FOR SRN PORTIONS OF FLINT HILLS/SERN KS FOR
LATE TONIGHT/FRI AM. THINK T-STORM CHANCES WILL DIMINISH NW-SE
ACROSS AREA DURING DAY FRIDAY BEHIND MCS AS IT CONTINUES TO TRACK
E-SEWD. A SURGE OF COOLER/DRIER AIR WILL ARRIVE FRI PM/EVE IN
RESPONSE TO NEXT SHORTWAVE TROF SWEEPING ACROSS THE NRN PLAINS.

SATURDAY-SUNDAY:
MODEL DATA STILL SUPPORTS KEEPING SATURDAY DRY WITH SOME MID-HIGH
LEVEL CLOUDINESS. RELATIVELY LIGHT NERLY WINDS AND HIGHS IN LOW 70S
COULD MAKE FOR NICE DAY. GFS/ECMWF BOTH CONTINUE TO PROG A WEAK
SHORTWAVE EJECTING OUT OF NRN/CNTRL ROCKIES ACROSS CNTRL PLAINS SUN.
THIS WAVE WILL ELICIT DEEP ISENTROPIC LIFT OVER DRIER LOW-LEVELS.
MID-LEVEL LAPSE RATES AND DEGREE OF LIFT SUPPORTIVE OF ELEVATED
CONVECTION AND SLIGHT CHANCE POPS. QPF WOULD BE VERY LIGHT.

MONDAY-THURSDAY:
TREND WILL BE FOR UPPER TROFFING TO DEVELOP FROM THE NWRN INTO THE
N-CNTRL CONUS AND ADJACENT AREAS OF CANADA DURING THIS PERIOD. LEE
TROUGH DEVELOPMENT WILL RESULT MON-TUES...WITH GUSTY SOUTHERLY FLOW
ON TUESDAY. TEMPERATURES WILL WARM THROUGH MID WEEK. AT LEAST LOW
PROBABILITIES EXIST FOR ELEVATED CONVECTION MON NGT AREAWIDE AND 850
MOISTURE SURGES N-NEWD BACK INTO AREA VIA THETA-E ADVECTION. WILL
KEEP TUES DRY EVEN WITH DRYLINE OVER HIGH PLAINS GIVEN VERY WARM
MID-LEVEL TEMPS. NEXT DECENT CHANCE T-STORMS WILL BE WED-THURS AS
THE GFS AND ECMWF SHOW A COLD FRONT DROPPING INTO KS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  74  53  72 /  70  60  20  10
HUTCHINSON      61  74  51  71 /  60  40  20  10
NEWTON          62  74  52  72 /  50  50  20  10
ELDORADO        63  74  53  72 /  70  60  20  10
WINFIELD-KWLD   64  76  54  72 /  70  60  30  10
RUSSELL         57  73  47  71 /  50  20  10  10
GREAT BEND      57  74  49  71 /  50  20  10  10
SALINA          60  73  51  72 /  40  20  10  10
MCPHERSON       60  74  52  71 /  50  30  10  10
COFFEYVILLE     64  76  56  72 /  70  70  30  10
CHANUTE         63  74  54  72 /  60  70  20  10
IOLA            63  74  53  71 /  50  70  20  10
PARSONS-KPPF    64  75  55  72 /  70  70  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ093>096-098>100.

&&
Hazardous weather outlook, May 7, 9:31 PM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
931 PM CDT THU MAY 7 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
931 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
MIDNIGHT ACROSS SOUTH CENTRAL KANSAS. THESE STORMS WILL BE CAPABLE
OF PRODUCING VERY LARGE HAIL UP TO BASEBALL SIZE AND POSSIBLY
DAMAGING STRAIGHT LINE WINDS. THE STORMS WILL MOVE EASTWARD INTO
SOUTHEAST KANSAS DURING THE EARLY MORNING HOURS FRIDAY WHILE
MERGING INTO A COMPLEX OF SEVERE THUNDERSTORMS. THE MAIN THREATS
FROM THIS STORM COMPLEX WILL BE LARGE HAIL...DAMAGING WIND
GUSTS...AND LOCALLY VERY HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN
EFFECT FOR EXTREME SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO SEVERE STORMS WILL BE ONGOING FRIDAY MORNING ACROSS
PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS...AND ARE
EXPECTED TO PUSH EAST AS THE NOON HOUR APPROACHES. LARGE
HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL WILL BE THE MAIN
THREATS.

THERE WILL BE A SLIGHT CHANCE FOR STORMS SATURDAY NIGHT THROUGH
SUNDAY NIGHT ACROSS MUCH OF THE FORECAST AREA AND THEN AGAIN ON
WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO
FRIDAY MORNING...ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/JMC

In the hours before

Special weather statement, May 8, 1:41 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
141 AM CDT FRI MAY 8 2009

KSZ032-047-080730-
BARTON-RUSSELL-
141 AM CDT FRI MAY 8 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN BARTON AND WESTERN RUSSELL COUNTIES...

AT 138 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST
OF VICTORIA TO 15 MILES SOUTHWEST OF VICTORIA TO 33 MILES WEST OF
OTIS...AND MOVING SOUTHEAST AT 45 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN WESTERN RUSSELL AND WESTERN BARTON COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE
STORMS ACROSS RUSH AND ELLIS COUNTIES REMAIN SEVERE AND MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

DARMOFAL
Special weather statement, May 8, 2:01 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
201 AM CDT FRI MAY 8 2009

KSZ032-047-080730-
BARTON-RUSSELL-
201 AM CDT FRI MAY 8 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES...

AT 159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
GALATIA TO 5 MILES SOUTHWEST OF ALBERT TO 20 MILES WEST OF LARNED...
AND MOVING SOUTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, May 8, 2:33 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
233 AM CDT FRI MAY 8 2009

KSZ050-051-080800-
MCPHERSON-RICE-
233 AM CDT FRI MAY 8 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON AND RICE COUNTIES...

AT 231 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAYMOND TO
MOUNDRIDGE...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Local storm report, May 8, 2:41 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
241 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     TSTM WND GST     3 NW GREAT BEND         38.39N 98.85W
05/08/2009  E70 MPH          BARTON             KS   LAW ENFORCEMENT

&&

LFW
Local storm report, May 8, 2:50 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     HAIL             6 W GREAT BEND          38.36N 98.92W
05/08/2009  E0.75 INCH       BARTON             KS   LAW ENFORCEMENT

&&

LFW
Special weather statement, May 8, 3:02 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
302 AM CDT FRI MAY 8 2009

KSZ050>052-080830-
MARION-MCPHERSON-RICE-
302 AM CDT FRI MAY 8 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MARION...MCPHERSON AND RICE COUNTIES...

AT 302 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LYONS TO LEHIGH...
AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:19 AM CDTSevere Thunderstorm WarningICTBarton41 min
May 8, 3:27 AM CDTAreal Flood WarningICTBarton, Ellsworth, McPherson, Marion, Rice6 hr
May 8, 3:52 AM CDTAreal Flood WarningICTReno3 hr
May 8, 3:54 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno46 min
May 8, 3:57 AM CDTSevere Thunderstorm WarningICTSedgwick63 min
May 8, 4:02 AM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood58 min
May 8, 4:09 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk66 min
May 8, 4:18 AM CDTSevere Thunderstorm WarningICTReno26 min
May 8, 4:34 AM CDTSevere Thunderstorm WarningICTButler, Greenwood56 min
May 8, 4:36 AM CDTSevere Thunderstorm WarningICTElk, Greenwood32 min
May 8, 4:38 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick37 min
May 8, 4:54 AM CDTSevere Thunderstorm WarningICTButler36 min
May 8, 4:58 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson, Woodson28 min
May 8, 5:20 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood55 min
May 8, 5:39 AM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson66 min
May 8, 5:45 AM CDTSevere Thunderstorm WarningICTNeosho45 min
May 8, 5:53 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Montgomery, Sumner, Wilson52 min
May 8, 5:59 AM CDTSevere Thunderstorm WarningICTAllen, Neosho61 min
May 8, 6:08 AM CDTSevere Thunderstorm WarningICTChautauqua, Labette, Montgomery67 min
May 8, 6:14 AM CDTFlash Flood WarningICTButler, Chase, Greenwood, Marion6 hr
May 8, 6:48 AM CDTAreal Flood WarningICTChautauqua, Labette, Montgomery79 min
May 8, 6:48 AM CDTFlash Flood WarningICTAllen, Neosho, Wilson, Woodson5 hr
May 8, 7:07 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho21 min
May 8, 7:52 AM CDTRiver Flood WarningICTMarion30 hr
May 8, 7:52 AM CDTRiver Flood WarningICTChase62 hr
May 8, 7:52 AM CDTRiver Flood WarningICTChase, Lyon72 hr
May 8, 8:15 AM CDTRiver Flood WarningICTAllen, Neosho55 hr
May 8, 8:15 AM CDTRiver Flood WarningICTNeosho3 days
May 8, 8:15 AM CDTRiver Flood WarningICTLabette, Neosho4 days
May 8, 8:15 AM CDTRiver Flood WarningICTLabette4 days
May 8, 8:29 AM CDTRiver Flood WarningICTWilson6 hr
May 8, 8:29 AM CDTRiver Flood WarningICTMontgomery, Wilson13 hr
May 8, 8:37 AM CDTRiver Flood WarningICTButler37 hr
May 8, 8:37 AM CDTRiver Flood WarningICTButler, Cowley24 hr
May 8, 8:49 AM CDTRiver Flood WarningICTSumner25 hr
May 8, 8:49 AM CDTRiver Flood WarningICTCowley55 hr
May 8, 8:57 AM CDTRiver Flood WarningICTHarvey, Reno3 days
May 8, 9:19 AM CDTAreal Flood WarningICTBarton, Rice6 hr
May 8, 10:09 AM CDTRiver Flood WarningICTAllen36 hr
May 8, 10:17 AM CDTRiver Flood WarningICTWilson17 hr
May 8, 10:55 AM CDTRiver Flood WarningICTButler, Cowley21 hr
May 8, 11:55 AM CDTAreal Flood WarningICTChase5 hr
May 8, 11:58 AM CDTAreal Flood WarningICTAllen, Neosho, Wilson5 hr
May 8, 2:46 PM CDTAreal Flood WarningICTBarton, Rice24 hr
May 8, 3:02 PM CDTRiver Flood WarningICTButler, Cowley48 hr
May 8, 3:24 PM CDTAreal Flood WarningICTChase, Marion24 hr
May 8, 4:45 PM CDTAreal Flood WarningICTAllen, Neosho21 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.